Sleep Disorders Community
Side effect of medication for insomnia
About This Community:

This patient support community is for discussions relating to apnea, children’s sleep issues, jet lag, insomnia, narcolepsy and snoring.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Side effect of medication for insomnia

I take remeron (mirtazapine) for insomnia and have an uncomfortable side effect -- tingling sensations all over my body. I can tolerate this, as long as it isn't harmful to my health, because remeron is the only medication that helps my insomnia. But I read that this side effect of remeron might indicate autonomic nervous system neuropathy. Is this accurate? Should I stop the medication? I am asking my doctor, but I would appreciate other feedback as well. Thank you.
4 Comments Post a Comment
Blank
Avatar_dr_f_tn
Hello and hope you are doing well.

Remeron may cause the tingling, which is referred to as neuropathy. It is a disorder of the nerves which causes numbness, tingling, unusual sensations and sometimes pain, which can be triggered by medications. Diabetes Mellitus can cause neuropathy. Other causes like vitamin deficiencies and alcohol consumption can cause neuropathy.

Hope this helped and do keep us posted.
Blank
Avatar_n_tn
Dear Dr. Anitha,
Thank you for your reply.  I do not have diabetis,  What does it mean to have neuropathy, when the tingling only happens when I take remeron? Will remeron make it worse? What type of doctor should I see about this? My psychiatrist prescribed remeron, and she said she has never heard of remeron causing this symptom, and she doesn't know what the "tingling' is.
If you could shed any light on any of this, I would so appreciate it.  I hope you are well and thanks again.
Laurie252
Blank
Avatar_n_tn
In addition to my first reply, I also want to add that I probably do not have a vitamin deficiency; and I drink very little alcohol, and rarely. However, I did have chemotherapy for breast cancer 5 years ago.  Could chemo have caused it? And wouldn't I have had symptoms before now? I have only been taking remeron for a few months.
All best wishes to you, Dr. Anitha. I was in Chennai 4 years ago, en route to Tiruvanamalai to the ashram of Sri Bhagavan Ramana Maharshi.
Blank
Avatar_dr_f_tn
Hello and hope you are doing well.

Good Laurie, Chennai is a nice but warm city. Hope you enjoyed your stay here. If the sensation of tingling started with taking the medication remeron, then its likely to be a side effect of the medication. And chemotherapy can cause neuropathy, though not likely in your case, as it was five years back. It would be worthwhile to rule out diabetes mellitus, as this commonly causes neuropathy.

Hope this helped and do keep us posted.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Sleep Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
16 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Sleep Disorders Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
Avatar_m_tn
Blank
HarryWmG
Las Vegas, NV
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ
1622896_tn?1396829950
Blank
bobdylan1958
Hertfordshire, United Kingdom
757137_tn?1347200053
Blank
allmymarbles
NJ
Avatar_f_tn
Blank
skydnsr